Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
3 Month Period after Depo Provera and MonoNessa
avatar
Inspireandembrace posted:
I was on the Depo Provera shot for about a year, leaving me with practically no period. After which, I switched immediately over to MonoNessa tablets hoping to regain somewhat of a menstraul cycle back. However, I didn't take the tablets correctly and I know that. But I took them for 2 months. My question is, is that its been since about mid-August that I have been experiencing a full blown period. I'm not barely spotting or anything, it's a regualr flow everyday since. Is this normal? And if so, how do I tell if I am ovulating or what my "regular period" really is.
I went to the OB to originally find out why Ive been bleeding so long and they had found low-rate intraepithelial squamous lesions or a cell-abnormality but it doesn't explain the bleeding. If someone could please help, I would greatly appreciate it.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Inspireandembrace: It is "normal" for one to not have any bleeding when on DepoProvera. This is caused the high doses of synthetic progesterone keeping the lining of the uterus so thinned out that there is nothing much to shed. Usually, when one stops Depo use, the linning will slowly regrow and cycles will return. It is reasonable to start a birth conrol pill immediately after Depo. There is both estrogen (causes the lining to grow) and progesterone (keeps the lining thin) in most birth control pills. So one would hope and expect that one would have regular "Pill periods".

In your case it sounds as though, in the two months of Pill use, that you may have had some late or missed pills---hope I am tracking you correctly. If this is the case you have had the misfortune to experience a bad case of breakthrough bleeding (BTB). BTB can arise if a pill is late or missed. Most distantly, BTB can come from a new chlamydia or gonorrhea infection. Given that you have had a "full blown" period for three months (and are no longer using hormones), it might be time to consider a brief course of hormones to try and get the BTB to stop. Of note in your case, you may still have some residual metabolites of the Depo still lingering. You might ask your GYN about trying some estrogen followed by 7-10 days of progesterone pills. An alternative would be to restart birth control pills. They can advise you the best route.

My best GUESS is that you had low grade squamous intraepithelial lesion (also known as low grade SIL or CIN 1). This is considered to be the lowest grade of abnormal cell (ie less likley to progress to something more worrisome). Your GYN may advise you to have a repeat PAP, or an HPV (genital wart virus) test, or even a colposcopy---depending upon your past PAP smear history.

Bottom line, it would be very unlikely that the continued BTB was caused by the low grade SIL. Hopefully both of them will resolve without needing further treatment. Yet it is important to go back to yor GYN for any recommended follow up--or if the BTB persists.

Yours,
Jane
 
avatar
Inspireandembrace replied to Jane Harrison Hohner, RN, RNP's response:
Dear Jane,
I recently went to the GYN to receive a PAP. My results came back exactly as a Low Grade Intraepithelial Squamos Lesion. However like you were explaining, the consistent bleeding and LSIL don't seem to be too inter-linked. I experienced too days of very light bleeding and now the bleeding has gotten very thick. Will this bleeding go away by itself, or do I need specific treatment? If it is BTB, is there a way I can specifically tell? And, if I am constantly bleeding does this mean I haven't ovulated since I quit birthcontrol? I'm sorry I have so many questions. Whenever I went to the GYN they briefly explained things. Until I recieve Medicaid once more, I can't go back in. Any advice would help.
Thank You
 
avatar
Jane Harrison Hohner, RN, RNP replied to Inspireandembrace's response:
Dear Inspireandembrace: I concur with your assessment about the BTB not being connected to the LSIL results on your PAP. As to your other questions, one would hope that your current bleeding would resolve on its own once all hormones are completely out of your system. The Pill hormones are likely gone, but there may still be some lingering Depo effect. So continued bleeding should be treated.

Once all medication effects have waned, continued erratic bleeding is most commonly caused by missed ovulations. Thus it MIGHT mean that you have not yet resumed regular ovulations. Yet one should still use some type of contraception as pregnancy can occur before the next "real" period preceded by an ovulation arrives.

Unless you have risks for gonorrhea or chlamydia infections, or have pelvic pain (eg an ovarian cyst) you can choose to keep a calendar of the bleeding until you get your insurance back. If you do have super heavy bleeding (full maxipad/hour) or one of the conditions above, you should see if you can get in to your local county family planning clinic for an evaluation. You are truly asking all the right questions; keep a list and take it with you for the next exam.

Yours,
Jane


Helpful Tips

an over the counter item that helps me
I like AZO "for PMS". It has natural ingredients. One time I got dizzy and had to leave church and go lay down in the car. Then went to a ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.